Hennepin County Sheriff’s Office warns of increase in xylazine overdoses
Hennepin County Sheriff’s Office warned residents Thursday of an increase in overdoses involving the drug xylazine in Minnesota. Xylazine, also known as “tranq,” is a sedative that veterinarians use as an animal tranquilizer.
Xylazine is not an opioid but has been found with other opioids like fentanyl. If you believe someone is overdosing, call 911 and administer Narcan, authorities said. Narcan won’t reverse the effects of xylazine, but it could reverse the effects of any opioids present.
People who use drugs may not know there is xylazine present. According to law enforcement, it can be found in pill, powder, or rock form.
Potential side effects include extreme drowsiness, reduced breathing, coma, and severe wounds.
Hennepin County Sheriff’s Office is hosting several opioid education and Narcan training sessions this year. You can sign up for a class here.
Information on xylazine in Minnesota can be found here.
RELATED: Another danger to illicit drug users: Animal tranquilizer | A horse tranquilizer is making Minnesota’s fentanyl crisis even more dangerous | ‘Good luck’: A warning from Philadelphia as xylazine spreads to Minnesota’s drug supply | MDH warns of ‘alarming’ rise in xylazine-involved deaths in Minnesota | Drug overdoses in the US slightly increased last year. But experts see hopeful signs